Alert archive / North Carolina / River Flood Warnings in 2020
River Flood Warning 10, NWS Raleigh, NC
NWS Raleigh, NC issued this river flood warning at Feb 6, 2020, 7:03 PM EST for Franklin County, North Carolina. It took effect at Feb 7, 2020, 4:13 PM EST. It was in force for 42 hr.
The area
The counties it named.
The facts
- Issued
- Feb 6, 2020, 7:03 PM EST (00:03 UTC)
- In effect from
- Feb 7, 2020, 4:13 PM EST
- Expired
- Feb 9, 2020, 10:16 AM EST
- In force
- 42 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- Minor
County Franklin County, NC
The radar
The Raleigh/Durham radar (KRAX), 50 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Tar River at Louisburg (LOUN7). The gauge peaked at 21.78 ft at Feb 8, 2020, 8:00 AM EST.
- Action stage
- 20 ft
- Minor stage
- 20 ft
- Moderate stage
- 22 ft
- Major stage
- 23 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02081747, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this river flood warning went out at Feb 6, 4:05 PM EST, 2 hours 58 minutes earlier.
Area forecast discussion, Feb 6, 4:05 PM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 405 PM EST Thu Feb 6 2020 .SYNOPSIS... A stationary front remains along the Virginia-North Carolina border and will be swept out as a cold front tracks across the Carolinas tonight. A secondary cold front will follow and cross the region Friday morning, bringing strong winds. The weekend should be mostly dry. && .NEAR TERM /THROUGH TONIGHT/... As of 320 PM Thursday... A line of severe thunderstorms has traveled across most of the forecast area. Hail reports have been isolated, with most of the damage that's been reported coming from straight-line winds. The portion of the line that is east of Raleigh is still severe, with severe thunderstorm warnings in effect. Meanwhile, the part of the line extending southwest of Raleigh is not quite as strong, with winds "only" in the 40-50 mph range. There is still plenty of rain to come, although much of the severe threat should be gone at this point. Synoptic and high-resolution models had the line coming through during the mid-afternoon and evening hours, not during the late morning and early afternoon. The models still have not caught up to the timing of the line, so confidence is low in how long rain will persist. Have gone with a slow trend decreasing showers through the evening into the overnight hours. Overnight lows will be in the 50s, with lowest values to the west behind the cold front. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... As of 320 PM Thursday... A secondary cold front will swing through the region early in the morning, bringing at least a slight chance of showers to most locations. Showers should be east of the region by the afternoon hours. Behind the secondary cold front winds will really be on the increase considering strong mixing and a tight pressure gradient. The GFS is a bit more aggressive with higher wind values, with the BUFKIT momentum transfer algorithm showing winds just above advisory criteria, around 45-50 mph, while the NAM momentum transfer algorithm shows winds just below advisory criteria, between 35-45 mph. With today's weather, did not get as much of a chance as normal to interrogate model data, and have decided to hold off with any sort of wind advisory at this time. Counties to the east are under a wind advisory, and cannot rule out that a wind advisory may need to be issued later. Winds will come down by sunset, and skies will clear out overnight. Temperatures will only rise a few degrees during the day with highs remaining in the 50s, while lows will plunge to the freezing mark Friday night. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 440 AM Thursday... An upper level shortwave should will approach and cross the area on Saturday and Saturday night bringing a small threat of some spotty light rain on Saturday afternoon across the Triad and much of the area Saturday night. The system is moisture starved and only light, scattered precipitation is expected. The thermal profile is cold enough such that snow is not out of the question toward the daybreak hours, but have kept the forecast all rain for now given the marginal temperatures. This is supported by SREF forecasts of partial thicknesses near the snow/indeterminate location on the nomogram. Highs on Saturday will range in the upper 40s to lower 50s with lows in the lower to mid 30s on Saturday night. Fair weather is expected for Sunday through early Monday as high pressure extends into the region. A slow moving cold front will approach on Monday and move into the region on Tuesday before a northern stream trough moves across the OH Valley and Mid Atlantic on Wednesday. The result will be a chance of light rain or showers on Tuesday and Wednesday. Highs on Monday will range in the lower to mid 60s and moderate into the 60s to around 70 for Tuesday and Wednesday. -Blaes && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 1250 PM Thursday... A line of strong to severe thunderstorms has moved east of INT/GSO and is expected to affect other terminals in the next 6 hours. Winds to 50 kt are possible and the line of thunderstorms has a history of producing tornadoes. As of 18Z, all terminals are under a tornado watch. The storms are expected to bring a brief period of LIFR conditions, with baseline MVFR/IFR conditions ahead of and behind the line. In fact, INT/GSO will likely remain under LIFR conditions with lots of low level moisture and northeasterly winds. Elsewhere, conditions will gradually improve through the evening and overnight hours, with VFR conditions expected by morning. Outlook: A secondary cold front will cross the region with scattered showers, a scouring of any preceding low clouds and fog, and following very strong and gusty southwesterly surface winds Fri morning. A passing mid to upper level disturbance and related surface frontal system will cross the region with an associated chance of light rain and MVFR conditions late Sat into early Sun. && .HYDROLOGY... As of 405 PM Thursday... Area of moderate to heavy rainfall will continue this evening, particularly over the southern and eastern Piedmont, Sandhills and southern coastal plain. As much as of 2-4" of rain have fallen in the Piedmont, and an additional inch is possible this evening. 1-3" will be possible for area south and east of the Triangle. This rainfall over the headwaters of expansive basins will push many mainstem rivers near or over flood stage, including parts of the Yadkin, Haw, Cape Fear, and Neuse. Points along the Haw River are already seeing a rapid response this afternoon and will reach minor to moderate flood stages. River flooding may extend well into the weekend over eastern sections, as this rainwater flows through the tributaries and downriver. && .CLIMATE... Record high minimum temperatures for February 6. Raleigh area... 61 degrees (2008) Greensboro area... 60 degrees (2008) Fayetteville area... 63 degrees (2008) && .RAH WATCHES/WARNINGS/ADVISORIES... Flood Watch from Thursday morning through late Thursday night for NCZ007>010-021>026-038>041-073>076-083-084. && SYNOPSIS...Green NEAR TERM...Green SHORT TERM...Green LONG TERM...Blaes AVIATION...Green/MWS HYDROLOGY...Hartfield/Smith CLIMATE...Badgett
Hazardous weather outlook, Feb 6, 11:11 AM EST, 7 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 1111 AM EST Thu Feb 6 2020 NCZ007-021>024-038>040-073>076-083-084-071200- Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Chatham- Stanly-Montgomery-Moore-Lee-Anson-Richmond- 1111 AM EST Thu Feb 6 2020 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...TORNADO WATCH 27 IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Tornado Watch. Additionally, a line of heavy showers and thunderstorms will develop and move across the forecast area this afternoon and evening. Widespread wind gusts between 35 and 45 mph will accompany this line, with corridors of locally higher and damaging gusts. An isolated tornado or two will also be possible. The timing of these hazards will be most likely between 3 PM and 9 PM. Lastly, southwesterly wind gusts up to 35 to 45 mph will be possible late tonight and early Friday. The wind combined with saturated soil may result in scattered to numerous uprooted trees. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong southwesterly winds, with gusts up to 35 to 45 mph Friday morning, will gradually diminish through Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ011-027-028-042-043-077-078-085-086-088-089-071200- Halifax-Nash-Edgecombe-Johnston-Wilson-Harnett-Wayne-Scotland-Hoke- Cumberland-Sampson- 1111 AM EST Thu Feb 6 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. A plume of deep moisture ahead of an approaching cold front will favor heavy downpours and rainfall amounts between one and three inches through tonight, with an associated risk of flooding in urban, low lying, and poor drainage areas. Additionally, a line of heavy showers and thunderstorms will develop and move across the forecast area this evening. Widespread wind gusts between 35 and 45 mph will accompany this line, with corridors of locally higher and damaging gusts. Isolated tornadoes will also be possible. The timing of these hazards will be most likely between 6 PM and 11 PM. Lastly, southwesterly wind gusts up to 35 to 45 mph will be possible this afternoon and again late tonight and early Friday. The wind combined with saturated soil may result in scattered to numerous uprooted trees. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong southwesterly winds, with gusts up to 35 to 45 mph Friday morning, will gradually diminish through Friday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. NCZ008>010-025-026-041-071200- Granville-Vance-Warren-Durham-Franklin-Wake- 1111 AM EST Thu Feb 6 2020 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Additionally, a line of heavy showers and thunderstorms will develop and move across the forecast area this afternoon and evening. Widespread wind gusts between 35 and 45 mph will accompany this line, with corridors of locally higher and damaging gusts. An isolated tornado or two will also be possible. The timing of these hazards will be most likely between 3 PM and 9 PM. Lastly, southwesterly wind gusts up to 35 to 45 mph will be possible late tonight and early Friday. The wind combined with saturated soil may result in scattered to numerous uprooted trees. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong southwesterly winds, with gusts up to 35 to 45 mph Friday morning, will gradually diminish through Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Feb 6, 5:54 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
554 PM EST THU FEB 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM TSTM WND DMG 4 SW FALLS LAKE 35.89N 78.64W
02/06/2020 WAKE NC PUBLIC
SEVERAL TREES DOWN IN SUMMERFIELD NORTH
SUBDIVISION.
&&
TGLocal storm report, Feb 6, 6:04 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
604 PM EST THU FEB 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG 3 ENE NASHVILLE 35.98N 77.90W
02/06/2020 NASH NC PUBLIC
THUNDERSTORM WINDS DOWNED TREES ALONG
CARRIAGE RD IN NASH COUNTY, NC.
&&
CTMSpecial weather statement, Feb 6, 6:12 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Raleigh NC
612 PM EST Thu Feb 6 2020
NCZ028-043-070015-
Edgecombe NC-Wilson NC-
612 PM EST Thu Feb 6 2020
...A STRONG THUNDERSTORM WILL AFFECT EDGECOMBE AND WILSON COUNTIES
UNTIL 715 PM EST...
At 612 PM EST, Doppler radar was tracking a strong thunderstorm near
Wilson, or 17 miles west of Farmville, moving northeast at 55 mph.
Half inch hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Rocky Mount, Tarboro, Wilson, Elm City, Princeville, Sharpsburg,
Pinetops, Stantonsburg, Black Creek and Macclesfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
A Tornado Watch remains in effect until 700 PM EST for central North
Carolina.
LAT...LON 3582 7735 3583 7739 3581 7742 3580 7747
3576 7752 3557 7782 3559 7782 3559 7795
3573 7802 3585 7787 3584 7784 3589 7782
3610 7756 3609 7753 3606 7754 3604 7753
3604 7747 3600 7743 3600 7741 3590 7734
TIME...MOT...LOC 2312Z 242DEG 47KT 3567 7789
23Local storm report, Feb 6, 6:20 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
620 PM EST THU FEB 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM TSTM WND DMG 4 SW FALLS LAKE 35.89N 78.64W
02/06/2020 WAKE NC PUBLIC
CORRECTS PREVIOUS REPORT FROM 4 SW FALLS
LAKE. SEVERAL TREES DOWN IN SUMMERFIELD
NORTH SUBDIVISION.
&&
CTMLocal storm report, Feb 6, 6:24 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
624 PM EST THU FEB 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 PM TSTM WND DMG 2 NE MARTHA 35.65N 79.99W
02/06/2020 RANDOLPH NC FIRE DEPT/RESCUE
THUNDERSTORM WINDS DOWNED A TREE ALONG HWY
49 NEAR THE FARMER FIRE DEPARTMENT IN
DENTON, NC.
&&
CTMSpecial weather statement, Feb 6, 7:02 PM EST, 1 minute before
Special Weather Statement
National Weather Service Raleigh NC
702 PM EST Thu Feb 6 2020
NCZ089-070030-
Sampson NC-
702 PM EST Thu Feb 6 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SAMPSON COUNTY UNTIL
730 PM EST...
At 701 PM EST, Doppler radar was tracking a strong thunderstorm 10
miles west of Harrells, or 14 miles northeast of Elizabethtown,
moving northeast at 75 mph.
Wind gusts up to 50 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Clinton, Harrells, Roseboro, Garland, Turkey and Ivanhoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3458 7826 3461 7831 3462 7831 3467 7832
3470 7837 3475 7839 3479 7844 3481 7845
3484 7849 3488 7851 3492 7856 3517 7817
3509 7817 3490 7815 3474 7820 3471 7813
3472 7811 3471 7811 3468 7816 3455 7825
TIME...MOT...LOC 0001Z 236DEG 65KT 3472 7838
23The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 7:02 PM EST | Special Weather Statement | RAH | Sampson | 28 min |
| Feb 6, 7:09 PM EST | River Flood Warning | RAH | Harnett | 32 hr |
| Feb 6, 7:54 PM EST | Areal Flood Warning | RAH | Alamance, Chatham, Davidson, Durham, Forsyth, Guilford and 2 more | 10 hr |
| Feb 6, 9:16 PM EST | Wind Advisory | RAH | Alamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more | 19 hr |
| Feb 7, 7:30 AM EST | River Flood Warning | RAH | Cumberland | 4 days |
| Feb 7, 10:25 AM EST | River Flood Warning | RAH | Wayne | 8 days |
| Feb 7, 10:27 AM EST | River Flood Warning | RAH | Edgecombe | 8 days |
| Feb 7, 1:53 PM EST | River Flood Warning | RAH | Halifax, Northampton | 19 days |
| Feb 7, 1:53 PM EST | River Flood Warning | RAH | Halifax, Northampton | 20 days |
| Feb 7, 5:15 PM EST | River Flood Warning | RAH | Edgecombe, Halifax, Nash | 3 days |
Nearby
River Flood Warnings in North Carolina, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.